Texas, 2012

Hail and Damaging Winds in Texas, April 2 to 3, 2012

April 2 to 3, 2012 · NWS OUN · 15 events in 5 counties and zones

An upper level storm system closed off over parts of west Texas, and very slowly moved east toward the southern Plains. Disturbances rotating around the system aided in the development of thunderstorms during the late afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An upper level storm system closed off over parts of west Texas, and very slowly moved east toward the southern Plains. Disturbances rotating around the system aided in the development of thunderstorms during the late afternoon and evening hours. The storms developed mainly along the dry line that had set up near the Texas panhandle/Oklahoma border, south into west Texas. The cap limited coverage initially during the late afternoon and early evening. However, a line of strong to severe thunderstorms moved out of the Texas panhandle around mid evening, with more widespread reports of large hail and a few severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 2, 5:17 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Apr 2, 5:17 PM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
617 PM CDT MON APR 2 2012

.AVIATION...
FOR THE 00Z TAFS...GENERALLY VFR CONDITIONS WITH ISOLATED TSRA CAN
BE EXPECTED THROUGH 05Z...THEN DETERIORATING CONDITIONS ARE LIKELY.
IF ANY STORM DIRECTLY AFFECTS SITE...MVFR OR LOWER CONDITIONS AND BRIEF
GUSTY WINDS AND HAIL WOULD BE POSSIBLE.

THINK MOST LOCATIONS WILL BECOME MVFR...IF NOT IFR...05-12Z...THOUGH
CONFIDENCE REMAINS MODERATE AT BEST. BETTER COVERAGE OF TSRA CAN BE
EXPECTED AFTER 05Z. BELIEVE MOST TSRA WILL NOT AFFECT KOKC UNTIL 10Z
AT THE EARLIEST.

MBS

&&

.DISCUSSION...
INSTABILITY HAS INCREASED THIS AFTERNOON LEADING TO THE POTENTIAL
OF THUNDERSTORMS AND SEVERE WEATHER... BOTH AHEAD OF THE UPPER
WAVE MOVING INTO THE SOUTHERN HIGH PLAINS FROM NEW MEXICO... AND
ALSO AHEAD OF THE UPPER WAVE DRIFTING NORTH FROM NORTHEAST TEXAS.
THERE WILL BE A SMALL WINDOW IN TIME AND SPACE OF SURFACE-BASED
ROTATING STORMS LATE THIS AFTERNOON AND EARLY THIS EVENING AS WIND
SHEAR INCREASES AND BEFORE CONVECTION BECOMES MORE ELEVATED. THE
NEW MEXICO/SOUTHERN HIGH PLAINS LOW BECOMES THE DOMINANT WEATHER
FOCUS FOR THE NEXT FEW DAYS AS IT DRIFTS ONLY SLOWLY
EAST/NORTHEAST AND MAINTAINS STORM CHANCES WEDNESDAY. AFTER THIS
STORM SYSTEM MOVES THROUGH... PRECIP CHANCES DIMINISH UNTIL THE
UPPER RIDGE MOVES TO THE EAST LATE THIS WEEK AND SOUTHWEST FLOW
RETURNS TO THE AREA. THE SLIGHT CHANCE POPS LATE THIS WEEK STILL
LOOK GOOD AT THIS POINT AND MADE NO SIGNIFICANT CHANGES TO THE
EXTENDED PORTION OF THE PACKAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  61  78  51  75 /  40  60  40  20
HOBART OK         52  78  47  76 /  40  50  20  10
WICHITA FALLS TX  57  83  49  81 /  40  50  20  10
GAGE OK           47  74  41  71 /  50  40  30  20
PONCA CITY OK     61  76  51  70 /  40  60  50  30
DURANT OK         66  79  56  80 /  40  60  50  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Apr 2, 10:50 AM CST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT MON APR 2 2012

OKZ004>048-050>052-TXZ083>090-031200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CDT MON APR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THIS
AFTERNOON THROUGH TONIGHT ACROSS PORTIONS OF OKLAHOMA AND WESTERN
NORTH TEXAS.

LOCATION...
THE SLIGHT RISK INCLUDES MUCH OF THE NWS NORMAN FORECAST
AREA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 4 PM
THROUGH 1 AM.

IMPACTS...
DAMAGE TO AUTOMOBILES...ROOFTOPS...AND VEGETATION FROM DAMAGING HAIL
UP TO TENNIS BALL SIZE.

DAMAGING WIND GUSTS TO 65 MPH.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS SHOULD BE PREPARED FOR
THUNDERSTORMS TO BEGIN BY 4 PM. FARTHER EAST...THE RISK OF SEVERE
WEATHER WILL TAKE PLACE IN THE LATE EVENING AND OVERNIGHT.

DISCUSSION...
HEATING OF AN ADEQUATELY MOIST AIR MASS...ALONG WITH SEASONABLY COOL
TEMPERATURES ALOFT...WILL YIELD MODERATE TO STRONG INSTABILITY
ACROSS THE REGION THIS AFTERNOON. A DRYLINE WILL NEAR FAR
WESTERN PARTS OF OKLAHOMA AND NORTH TEXAS BY LATE AFTERNOON.
AN APPROACHING UPPER LEVEL STORM WILL STALL TO THE WEST OF THE
DRYLINE. BECAUSE THE LOW IS STALLING...THE NUMBER OF STORMS
OCCURRING IN THE AFTERNOON AND EVENING HOURS MAY BE RELATIVELY
FEW...BUT ANY STORMS THAT DEVELOP ARE LIKELY TO BECOME SEVERE.
SUPERCELLS ARE POSSIBLE...WITH AN ENHANCED RISK FOR VERY LARGE AND
DAMAGING HAIL.

DURING THE EVENING AND OVERNIGHT HOURS...THE LOW LEVEL JET WILL
PROMOTE AN INCREASING NUMBER OF THUNDERSTORMS...ESPECIALLY FROM
NORTH TEXAS INTO SOUTHERN OKLAHOMA...AND ALSO ALONG A COLD FRONT
ENTERING NORTHWEST OKLAHOMA. A RISK OF SEVERE WINDS AND HAIL UP
TO 2 INCHES IN DIAMETER WILL CONTINUE THROUGH AT LEAST THE FIRST
HALF OF THE NIGHT...AND THE RISK OF HEAVY RAINFALL WILL INCREASE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY APR 3.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THE UPPER LEVEL LOW WILL MOVE INTO OKLAHOMA AND WESTERN NORTH TEXAS
ON TUESDAY. THIS WILL BRING INCREASED COVERAGE OF RAIN AND
THUNDERSTORMS. SOME SEVERE WEATHER IS POSSIBLE. A FEW THUNDERSTORMS
ARE AGAIN POSSIBLE IN NORTHERN OKLAHOMA ON WEDNESDAY...AND A SLIGHT
CHANCE OF THUNDERSTORMS IS FORECAST FOR MUCH OF NEXT WEEKEND.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
TUESDAY.

In the hours before

Special weather statement, Apr 2, 6:28 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
728 PM CDT MON APR 2 2012

TXZ087-088-030100-
BAYLOR TX-KNOX TX-
728 PM CDT MON APR 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BAYLOR AND
SOUTHEASTERN KNOX COUNTIES UNTIL 800 PM CDT...

AT 724 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GOREE...
MOVING NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
MUNDAY...GOREE...RHINELAND...VERA...BOMARTON AND RED SPRINGS.

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY AFTERNOON FOR NORTH CENTRAL TEXAS.

LAT...LON 3349 9969 3377 9950 3376 9948 3380 9948
      3382 9947 3366 9920 3339 9950 3340 9954
TIME...MOT...LOC 0024Z 216DEG 25KT 3347 9957

WR
Local storm report, Apr 2, 7:12 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
812 PM CDT MON APR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     HAIL             7 N ANGORA              35.93N 99.45W
04/02/2012  E1.00 INCH       ROGER MILLS        OK   PUBLIC

&&

FM
Special weather statement, Apr 2, 7:13 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
813 PM CDT MON APR 2 2012

TXZ083-084-087-030130-
HARDEMAN TX-FOARD TX-KNOX TX-
813 PM CDT MON APR 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR HARDEMAN...FOARD AND KNOX
COUNTIES UNTIL 830 PM CDT...

AT 810 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 9 MILES SOUTH OF LAZARE TO 10 MILES WEST OF BENJAMIN...MOVING
EAST AT 55 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
CROWELL...MEDICINE MOUND...BENJAMIN...MARGARET...THALIA...
GILLILAND...RHINELAND...TRUSCOTT...VERA AND COPPERS BREAK STATE
PARK.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. STAY ALERT AND LISTEN FOR WARNINGS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY AFTERNOON FOR SOUTHWESTERN OKLAHOMA AND NORTH CENTRAL
TEXAS.

LAT...LON 3352 9999 3422 9999 3436 9952 3345 9953
      3345 10000
TIME...MOT...LOC 0110Z 260DEG 47KT 3415 9996 3353 9997

WR
Special weather statement, Apr 2, 7:25 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
825 PM CDT MON APR 2 2012

OKZ014-021-033-034-036-030215-
ROGER MILLS OK-HARMON OK-GREER OK-JACKSON OK-BECKHAM OK-
825 PM CDT MON APR 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR ROGER MILLS...HARMON...GREER...
JACKSON AND BECKHAM COUNTIES UNTIL 915 PM CDT...

AT 824 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM NEAR LELA TO LUTIE TO 7 MILES SOUTH OF HOLLIS...MOVING EAST AT
30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
SAYRE...MANGUM...HOLLIS...ERICK...CHEYENNE...OLUSTEE...DUKE...
CARTER...GOULD...MARTHA...WILLOW...TEXOLA...SWEETWATER...DELHI...
VINSON...DEMPSEY...BERLIN...BRINKMAN...HESTER AND MADGE.

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY AFTERNOON FOR SOUTHWESTERN OKLAHOMA AND NORTH CENTRAL
TEXAS.

LAT...LON 3565 10000 3563 9942 3509 9941 3445 9936
      3459 10000
TIME...MOT...LOC 0124Z 268DEG 27KT 3520 10039 3496 10009 3458 9992

WR
Local storm report, Apr 2, 7:31 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
831 PM CDT MON APR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     HAIL             GAGE                    36.32N 99.76W
04/02/2012  M1.00 INCH       ELLIS              OK   TRAINED SPOTTER

&&

RBARNES
Special weather statement, Apr 2, 7:33 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENTNATIONAL WEATHER SERVICE NORMAN OK833 PM
CDT MON APR 2 2012

OKZ004-009-030200-
HARPER OK-ELLIS OK-
833 PM CDT MON APR 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARPER AND ELLIS
COUNTIES UNTIL 900 PM CDT...

AT 829 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GAGE...
MOVING NORTHWEST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

LOCATIONS IMPACTED INCLUDE...
SHATTUCK...GAGE AND CATESBY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY AFTERNOON FOR NORTHWESTERN OKLAHOMA AND NORTH CENTRAL
TEXAS.

LAT...LON 3661 9998 3667 9985 3631 9965 3623 9980
      3622 9985 3639 10000 3657 10001
TIME...MOT...LOC 0129Z 150DEG 27KT 3629 9977

The radar

The Altus AFB radar (KFDR), 83 km away, was scanning. The volume nearest the first event began at 01:34 UTC.

Open the radar archive at this moment

Event by event

13 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Hardeman

When
April 2, 7:35 PM CST
Where
Hardeman County, Goodlett
Measured
1 in hail
Reported by
Public
Coordinates
34.340, -99.880

Hail, Hardeman

When
April 2, 7:55 PM CST
Where
Hardeman County, Quanah
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.300, -99.740

Hail, Hardeman

When
April 2, 8:15 PM CST
Where
Hardeman County, 3 mi W of Chillicothe
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.260, -99.563

The hail was reported near Holden Road on Highway 287.

Hail, Hardeman

When
April 2, 8:15 PM CST
Where
Hardeman County, 2 mi ENE of Medicine Mound
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.201, -99.558

The hail was reported near Lance Road on FM 91.

Hail, Hardeman

When
April 2, 8:20 PM CST
Where
Hardeman County, 3 mi E of Chillicothe
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.260, -99.457

The hail was reported on FM 924.

Hail, Wilbarger

When
April 2, 8:50 PM CST
Where
Wilbarger County, 1 mi S of Vernon
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.136, -99.290

Thunderstorm Wind, Wilbarger

When
April 2, 8:52 PM CST
Where
Wilbarger County, 6 mi S of Vernon
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
34.063, -99.290

Power lines were downed near the corner of CR 134 E and Highway 183.

Hail, Knox

When
April 2, 9:02 PM CST
Where
Knox County, 2 mi E of Vera
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.630, -99.525

Hail, Wilbarger

When
April 2, 11:56 PM CST
Where
Wilbarger County, 3 mi S of Vernon
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
34.107, -99.290

Hail, Wilbarger

When
April 3, 12:15 AM CST
Where
Wilbarger County, 2 mi S of Vernon
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.121, -99.290

Hail, Wilbarger

When
April 3, 12:52 AM CST
Where
Wilbarger County, Harrold
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.080, -99.030

Hail, Wichita

When
April 3, 1:01 AM CST
Where
Wichita County, Electra
Measured
0.75 in hail
Reported by
Public
Coordinates
34.030, -98.920

Hail, Clay

When
April 3, 8:20 AM CST
Where
Clay County, Shannon
Measured
0.75 in hail
Reported by
Public
Coordinates
33.470, -98.260

Hail, Clay

When
April 3, 8:55 AM CST
Where
Clay County, 2 mi ENE of Shannon
Measured
0.88 in hail
Reported by
Public
Coordinates
33.481, -98.228

The hail was reported near Coody Road on CR 175.

Thunderstorm Wind, Clay

When
April 3, 9:18 AM CST
Where
Clay County, 6 mi SE of Henrietta
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.759, -98.116

A semi was blown over on Highway 287 near a roadside park.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370869, 370882, 370885, 370887, 370884, 370870, 370871, 370872, 370889, 370888, 370892, 370891, 370875, 370879, 370873.